Utah, 2005

Flash Flood in Utah, July 20, 2005

July 20, 2005 · NWS SLC · 1 event in 1 county or zone

Hikers reported walls of water several feet deep in some of the slot canyons of Zion. 00 inches in the park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Hikers reported walls of water several feet deep in some of the slot canyons of Zion. Rainfall amounts were 0.75 to 1.00 inches in the park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 20, 8:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 8:40 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT WED JUL 20 2005

.SYNOPSIS...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE AREA. INCREASING MOISTURE WILL LEAD TO MORE CLOUDS AND
SHOWERS LATER IN THE WEEK.

&&

.DISCUSSION...PRECIPITABLE WATER AS SEEN IN GOES
IMAGERY...RAOB...AND GPS INSTRUMENT AT THE WFO ALL SHOW INCREASES
OVER THE PAST 24 HOURS. MOST SURFACE DEWPOINTS AT 15Z ARE 5-10
DEGREES F HIGHER THAN SAME TIME YESTERDAY.  NO DOUBT ABOUT IT THE
LONG AWAITED INCREASE IN MOISTURE IS UNDERWAY.  SLC SOUNDING STILL
HAS A SUBSTANTIAL SUBSIDENCE INVERSION NEAR 450 MB SO IT MAY BE
TOUGH FOR CONVECTION TO GET GOING IN THE NORTH TODAY. BUT EXPECT
UINTAS...CENTRAL WASATCH PLATEAU...AND THE MOUNTAINS SOUTH OF I-70
TO ALL SEE SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING.

UPPER LEVEL TROUGH NEAR 135W/35N BEGINS TO EJECT NE TOMORROW AND
THIS WILL SHIFT THE RIDGE AXIS EASTWARD. FLOW BECOMES MORE SOUTHERLY
AND THIS SHOULD ENHANCE MOISTURE TRANSPORT NORTHWARD INTO UT. MODELS
ALL SHOW A GOOD SURGE NORTHWARD OF MOISTURE OVER THE NEXT FEW DAYS
IN RESPONSE TO THE EJECTION OF THE AFOREMENTIONED SHORT WAVE.  SO WE
SHOULD SEE INCREASING CONVECTIVE ACTIVITY EACH OF THE NEXT FEW DAYS.

ONCE THE MOISTURE IS IN PLACE...DIURNAL CONVECTION LIKELY TO
CONTINUE EVEN HAS UPPER PATTERN RETURNS TO LESS FAVORABLE RIDGE
LOCATION.

&&

.FIRE WEATHER...SIGNIFICANT INCREASE IN MOISTURE HAS BEGUN AND WILL
CONTINUE NEXT FEW DAYS. THIS WILL BRING CLOUD COVER AND EVENTUALLY
LOCALLY HEAVY SHOWERS WITH MUCH HIGHER HUMIDITY. SOME ACTIVITY IN
THE SOUTH TODAY...INCREASING AND BECOMING MORE WIDESPREAD THURSDAY
AND AGAIN FRIDAY.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAT ADVISORY FOR LOWER ELEVATIONS OF WASHINGTON
     COUNTY THROUGH FRIDAY...SEE SLCNPWSLC.
WY...NONE.

&&

DUNN
Hazardous weather outlook, Jul 20, 4:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT WED JUL 20 2005

UTZ001>021-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE
THROUGH FRIDAY AND BRING HOT TEMPERATURES TO THE REGION. NORTHERN
VALLEYS WILL HAVE TEMPERATURES BACK NEAR 100 DEGREES TODAY. EXCESSIVE
HEAT WILL CONTINUE ACROSS SOUTHERN UTAH...WITH HIGH TEMPERATURES IN
THE LOWER ELEVATIONS OF WASHINGTON COUNTY AROUND ST GEORGE EXCEEDING
110 DEGREES. A HEAT ADVISORY REMAINS IN EFFECT FOR THE LOWER
ELEVATIONS OF WASHINGTON COUNTY.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE REGION
THROUGH FRIDAY...WITH TEMPERATURES APPROACHING OR EXCEEDING
RECORD LEVELS. THUNDERSTORMS WILL INCREASE IN COVERAGE FROM
THURSDAY INTO THE WEEKEND. INITIALLY MOST STORMS WILL HAVE
LITTLE RAINFALL. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN FROM
FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AOT

The radar

The Cedar City radar (KICX), 54 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
July 20, 1:00 PM MST to 5:00 PM MST
Where
Iron County, East Portion
Reported by
BROADCAST MEDIA
Coordinates
37.867, -113.367

Flash flood in slot canyons of Zion National Park

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468642.